Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 13, NWS Little Rock, AR

January 31, 2002Dallas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Jan 31, 2002, 1:50 PM CST for Dallas County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 1:50 PM CST (19:50 UTC)
Expired
Jan 31, 2002, 2:15 PM CST
In force
25 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Dallas County, AR

The radar

The Little Rock radar (KLZK), 95 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 12:15 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 311950
SVRLIT
ARC039-312015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
150 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 215 PM CST

* AT 144 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF CARTHAGE...OR ABOUT 14 MILES
  NORTHWEST OF FORDYCE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 155 PM CST

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

LAT...LON 3412 9266 3387 9265 3388 9248 3413 9248

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 11:55 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 31, 11:55 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1155 AM CST THU JAN 31 2002

UPDATED ZONES TO INCREASE TEMPERATURES FOR THIS AFTERNOON. SOME
SEVERE THUNDERSTORMS POSSIBLE OVER ABOUT THE SOUTHEASTERN HALF OF
THE STATE THIS AFTERNOON.   (22)

.LZK...NONE.

In the hours before

Special weather statement, Jan 31, 12:35 PM CST, 1 hour 15 minutes before
ARZ006-007-014>016-023>025-031>034-039-042>047-053>057-062>069-
312300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 PM CST THU JAN 31 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM CST...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR A LARGE PORTION OF
SOUTH-CENTRAL...CENTRAL AND NORTHEAST ARKANSAS UNTIL 500 PM CST
THIS AFTERNOON.

EARLY THIS AFTERNOON...A STRONG COLD FRONT WAS MOVING INTO CENTRAL
ARKANSAS. THE AIRMASS AHEAD OF THE FRONT WAS QUITE WARM AND UNSTABLE.
SHOWERS AND THUNDERSTORMS WERE INCREASING ALONG AND AHEAD OF THE
FRONTAL SYSTEM. THIS TREND WILL CONTINUE THIS AFTERNOON AS THE FRONT
MOVES EASTWARD.

THERE IS THE POTENTIAL FOR SOME OF THE THUNDERSTORMS TO REACH SEVERE
LEVELS THIS AFTERNOON. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS...THOUGH AN
ISOLATED TORNADO CANNOT BE RULED OUT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 11:20 AM CSTFlash Flood WarningLZKJohnson, Logan, Pope, Scott, Yell3 hr
Jan 31, 12:15 PM CSTFlash Flood WarningLZKSearcy2 hr
Jan 31, 4:28 PM CSTSevere Thunderstorm WarningLZKDesha32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.